Alert archive / Alabama / Special Weather Statements in 2018
Special Weather Statement, NWS Birmingham, AL
NWS Birmingham, AL issued this special weather statement at Aug 3, 2018, 3:39 PM CDT for Perry County, Alabama. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2018, 3:39 PM CDT (20:39 UTC)
- Expired
- Aug 3, 2018, 4:15 PM CDT
- In force
- 36 min
- Issued by
- NWS Birmingham, AL
County Perry County, AL
The radar
The Birmingham radar (KBMX), 59 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 8.7 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1037 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 566 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
823
WWUS84 KBMX 032039
SPSBMX
Special Weather Statement
National Weather Service Birmingham AL
339 PM CDT FRI AUG 3 2018
ALZ033-035-040-032115-
Chilton AL-Dallas AL-Perry AL-
339 PM CDT FRI AUG 3 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHILTON...EAST
CENTRAL PERRY AND NORTHEASTERN DALLAS COUNTIES UNTIL 415 PM CDT...
At 339 PM CDT, Doppler radar was tracking a strong thunderstorm near
Parnell, or 11 miles north of Valley Grande. This storm was nearly
stationary.
Pea size hail and winds up to 40 mph will be possible with this
storm.
Locations impacted include...
Parnell, Paul M Grist State Park, Valley Creek Junction,
Plantersville, Oakmulgee and Stanton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3263 8714 3273 8712 3280 8706 3279 8695
3274 8686 3266 8686 3266 8692 3264 8692
3263 8691 3259 8690 3256 8702
TIME...MOT...LOC 2039Z 011DEG 2KT 3269 8701
$$
89^GSatterwhiteWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Aug 3, 1:16 PM CDT, 2 hours 23 minutes earlier.
Area forecast discussion, Aug 3, 1:16 PM CDT, 2 hours 23 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 116 PM CDT Fri Aug 3 2018 .UPDATE... For 18Z Aviation. && .SHORT TERM... Today through Saturday. The nearly stationary upper-level trough over the region continues to weaken, and it should become a cutoff later today in the Lower Mississippi Valley. A weak inverted trough near the Gulf Coast and an associated moisture gradient will creep northward through the afternoon and may provide a focus for scattered convection across the southern counties. Otherwise, development should remain more isolated farther north and west where PWAT values are expected to remain just under 1.5 inches. Height rises will occur on Saturday as a ridge strengthens to our east, but this should not cause a decrease in rain chances. Without any real discernible features in the wind fields, rain chances should be tied to the onset of deep-layer southerly flow and a respectable surge in PWAT values to near 2 inches. Currently PoPs for Saturday range from 30 percent in the North to 50 percent in the South, but these values may need to be increased. 87/Grantham .LONG TERM... Sunday and Monday. Conditions should be relatively warm and muggy heading into Sunday & Monday. East Coast upper-level ridging will continue to slowly retrograde west into our area and help to provide rich moisture into central Alabama via southerly flow in the lower troposphere. This should primarily be limited to Sunday. As the ridge positions more overhead by Monday, southerly flow should become more westerly on Monday. With no discernible mesoscale features at this time, have gone with a generalized isolated to scattered nature with PoPs for Sunday & Monday. Expecting most activity to be in the afternoon/evening during peak destabilization hours. Depending on model of choice, CAPE values could range from 1,500- 2,500 J/kg around 21Z, though convective activity should remain sub- severe as the ridge has limited overall wind flow aloft and increased subsidence across the area. Given low-level moisture and buoyancy, some storms could bring gusty winds and localized periods of heavy downpours, characteristic of summer-like airmass thunderstorms. H5 geopotential heights appear to max out on Monday to ~594 decameters with high temps generally reaching the low to mid 90s. Given higher RH values, heat indices will reach triple digits in some areas, though should remain below heat advisory criteria overall. Lows will reach the low to mid 70s overnight with some spots developing patchy fog, particularly if receiving rain- cooled area the evening prior. Tuesday through Friday. NWP has been indicating another upper-level trough to begin a east-southeasterly track across the contiguous US and reach the upper Midwest by early Tuesday. This particular feature remains over the far eastern Pacific currently, so plenty can change as we move ahead in time. From a synoptic standpoint, expecting height falls across the forecast area by Tuesday afternoon as the western ridge amplifies and extends northward. Furthermore, guidance has been trying to resolve a possible shortwave feature embedded within the rather open longwave trough. Yesterday's GFS runs were more aggressive with this feature but has become more agreeable to the ECMWF at this time, which generally keeps mid-level wind energy & dynamics more limited. Regardless, troughing has been rather persistent lately in the eastern United States with upper-level ridging dominating weather conditions out west. Suffice to say, any upper-level features enhancing lift can have meaningful impacts on thunderstorm development this time of year given favorable thermodynamic profiles. Until finer details can be resolved, generally have increased PoPs accordingly for Wednesday-Friday in anticipation of enhanced lift associated with the trough/surface frontal boundary as it moves into the area from the northwest. More specific forecast details will have to wait until guidance can come into alignment on exact timing/positioning of low & mid-level features which include the frontal boundary itself. Guidance currently hints at the boundary stalling out in the general region by Thursday/Friday. This will likely lead to a wetter period for central Alabama as we head into the second half of the work week. Highs throughout this period should decrease a bit to the upper 80s & lower 90s across the CWA, with lows generally remaining in the upper 60s and lower 70s. 40/Sizemore && .AVIATION... 18Z TAF Discussion. Scattered showers are developing across the area, and expect isolated lightning strikes soon as activity strengthens. There is a chance for a shower or storm at all terminals but due to low coverage and timing uncertainty will cover this activity with tempos. Activity will dissipate quickly this evening. The airmass is slightly drier today than yesterday. Do not expect vis and cigs to be as low Saturday morning as today, but MVFR/IFR conditions are possible late tonight. Note: Due to comms issues at KANB, will continue with an AMD NOT SKED appended to the forecast. The FAA is aware of and working to fix this issue. 14 && .FIRE WEATHER... Afternoon/evening showers and thunderstorms are expected to develop Friday, particularly in the southeast. Relative humidity values will remain across the area high with good moisture content available in the lower levels after recent periods of heavy rainfall. Localized fog and low clouds will be possible during the morning where rainfall occurs the previous afternoon and evening. There are no fire weather concerns at this time. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 87 69 89 71 91 / 30 20 30 20 30 Anniston 86 70 89 72 92 / 30 20 40 20 30 Birmingham 89 72 89 73 92 / 30 10 40 20 30 Tuscaloosa 91 72 91 73 93 / 20 10 40 20 40 Calera 87 70 88 71 90 / 30 20 40 20 40 Auburn 84 70 87 72 89 / 40 20 40 20 40 Montgomery 89 72 90 73 93 / 40 20 50 20 40 Troy 87 71 90 72 92 / 50 20 50 20 40 && .BMX WATCHES/WARNINGS/ADVISORIES/... Dense Fog Advisory until 8 AM CDT this morning for the following counties: Autauga...Barbour...Blount...Bullock...Calhoun... Chambers...Cherokee...Chilton...Clay...Cleburne...Coosa... Elmore...Etowah...Jefferson...Lee...Lowndes...Macon... Montgomery...Pike...Randolph...Russell...Shelby...St. Clair... Talladega...Tallapoosa. &&
Hazardous weather outlook, Aug 3, 9:33 AM CDT, 6 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 933 AM CDT Fri Aug 3 2018 ALZ011>015-017>050-041745- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 933 AM CDT Fri Aug 3 2018 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is not expected at this time.
In the hours before
Special weather statement, Aug 3, 3:39 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
339 PM CDT FRI AUG 3 2018
ALZ033-035-040-032115-
Chilton AL-Dallas AL-Perry AL-
339 PM CDT FRI AUG 3 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHILTON...EAST
CENTRAL PERRY AND NORTHEASTERN DALLAS COUNTIES UNTIL 415 PM CDT...
At 339 PM CDT, Doppler radar was tracking a strong thunderstorm near
Parnell, or 11 miles north of Valley Grande. This storm was nearly
stationary.
Pea size hail and winds up to 40 mph will be possible with this
storm.
Locations impacted include...
Parnell, Paul M Grist State Park, Valley Creek Junction,
Plantersville, Oakmulgee and Stanton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3263 8714 3273 8712 3280 8706 3279 8695
3274 8686 3266 8686 3266 8692 3264 8692
3263 8691 3259 8690 3256 8702
TIME...MOT...LOC 2039Z 011DEG 2KT 3269 8701
89^GSatterwhiteThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 4:26 AM CDT | Dense Fog Advisory | BMX | Autauga, Barbour, Blount, Bullock, Calhoun, Chambers and 19 more | 5 hr |
Nearby
Special Weather Statements in Alabama, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.